Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

May 3, 20214 counties in Illinois

NWS Lincoln, IL issued this special weather statement at May 3, 2021, 9:02 PM CDT for 4 counties in Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 9:02 PM CDT (02:02 UTC)
Expired
May 3, 2021, 9:45 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL

Counties Clark County, IL, Cumberland County, IL, Effingham County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 112 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS83 KILX 040202
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
902 PM CDT Mon May 3 2021
 
ILZ056-062-063-066>068-071-040245-
Clay-Coles-Jasper-Effingham-Clark-Cumberland-Crawford-
902 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLES...NORTHWESTERN
CRAWFORD...NORTHERN JASPER...CLARK...CUMBERLAND...NORTH CENTRAL CLAY
AND EFFINGHAM COUNTIES UNTIL 945 PM CDT...

At 902 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Westfield to near Altamont. Movement was
east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Effingham, Marshall, Newton, Toledo, Casey, Altamont, Teutopolis,
Greenup, Martinsville, Watson, Dieterich, Jewett, Montrose, Wheeler,
Hidalgo, Clarksville, Hazel Dell, Hutton, Woodbury and Mason.

This includes the following highways...
 Interstate 57 between mile markers 148 and 166.
 Interstate 70 between mile markers 79 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, southeastern and east central Illinois.

LAT...LON 3936 8753 3934 8756 3934 8758 3932 8759
      3931 8762 3930 8760 3928 8761 3925 8760
      3888 8840 3902 8881 3905 8880 3947 8793
      3945 8753
TIME...MOT...LOC 0202Z 288DEG 34KT 3944 8794 3907 8871 

$$

37

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at May 3, 8:18 PM CDT, 44 minutes earlier.

Area forecast discussion, May 3, 8:18 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
818 PM CDT Mon May 3 2021

.SYNOPSIS...
Issued at 222 PM CDT Mon May 3 2021

A frontal system tracking southeast across the state will bring
the threat of strong to severe thunderstorms this evening. Rain
showers and a few thunderstorms will linger through Tuesday,
especially for areas east of the IL River. Cooler than normal
temperatures will continue into midweek.

&&

.UPDATE...
Issued at 818 PM CDT Mon May 3 2021

Low coverage severe event is still ongoing this evening with a
severe storm currently over Coles Co. This is occurring on the
northern edge of a CAPE gradient, with 1500 J/kg MLCAPE still
present. 40-50 kt deep layer shear is assisting in storm
organization and expect the severe threat to continue through
around 10 pm over southeast IL. Coordinated with SPC and WFO IND
on a new severe thunderstorm watch #136 along/south of I-70 until
05z. Farther north the severe weather threat has diminished and
the remaining counties in severe thunderstorm watch #131 will
expire at 9 pm. The isolated severe threat over our southeast
counties will primarily be damaging wind and hail, but an isolated
brief tornado cannot be ruled out. After the convection clears the
area, dry weather is expected overnight as northwest flow prevails
behind the front. Mostly cloudy skies are expected, with lows in
the 50s.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 222 PM CDT Mon May 3 2021

Forecast challenge in the short term remains convective trends
through this evening. Latest satellite trend show increasing
sunshine over west central IL, ahead of a shortwave/remnant MCV
tracking east through northeast MO. This should allow for
continued destabilization through early this evening, and with
increasing wind fields aloft due to the approach of the shortwave,
deep layer shear will grow to around 45 kt. Ascent associated
with the MCV and weak surface wave should allow scattered
convection late this afternoon and evening, with CAMs continuing
to focus on areas north of a Jacksonville to Paris line for
discrete cells and line segments. Damaging wind gusts will be the
main threat, but the tornado threat is non- zero due to locally
enhanced effective SRH downstream of the MCV. Expect a weakening
trend as we head into mid evening with increasing stabilization
when the storms track into far eastern and southeast IL. SPC has
removed the enhanced risk for southern IL tonight, keeping the
entire CWA in a slight risk.

Will likely see a lull in precip late tonight as the surface front
pushes into the Ohio Valley. However additional low pressure
development along the front to our south should send another round
of rain with embedded thunderstorms northeast, primarily affecting
areas east of I-55 on Tuesday.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 222 PM CDT Mon May 3 2021

Wednesday will see a break between systems, as a brief period of
zonal flow aloft with high pressure at the surface shifts across
the Midwest. While the airmass remains cool, a return of sunshine
should boost highs into the low and mid 60s. A shortwave and weak
surface reflection moving through on Thursday will bring scattered
showers and cooler temperatures. Northwest flow behind this system
will keep seasonably cool air around for Friday. The active
pattern will see a warm front develop to our southwest Friday
night and track northeast into the area on Saturday. This appears
to be a more substantial system with a potential for heavy rain
and strong storms, depending on how the details play out next
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 641 PM CDT Mon May 3 2021

Ongoing severe thunderstorms will affect DEC/CMI over the next
couple hours. Variable wind gusts to 40 kt and brief IFR
conditions possible. Behind the system winds veer to the northwest
near 10 kt. Scattered cloud deck behind the storms should trend
towards broken MVFR ceilings towards 03-06z and persist through
00z. There is potential for ceilings to drop near IFR levels at
times overnight but confidence on this is low. An area of showers
will build north during the morning, primarily affecting
SPI/DEC/CMI though the afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...25
SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, May 3, 3:15 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
315 PM CDT Mon May 3 2021

ILZ027>031-036-037-040-041-041100-
Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
315 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are likely through sunset as a weather system moves
east across the area through sunset. These storms could be
severe, with hail 1 to 2 inches in diameter and damaging winds of
60 to 70 mph. Isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Isolated thunderstorms are possible Thursday afternoon and again
from Saturday afternoon through Sunday. The risk of severe storms
is low during this time, though lightning hazards exist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 7 pm.

ILZ038-042>057-061-041100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-
Vermilion-
315 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are likely across central Illinois as a weather
system moves east across the area late this afternoon through
mid evening. These storms could be severe, with hail 1 to 2 inch
diameter and damaging winds of 60 to 70 mph. A brief tornado
touchdown is also possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Isolated thunderstorms are possible on Tuesday, Thursday
afternoon and again from Saturday afternoon through Sunday.
The risk of severe storms is low during this time, though
lightning hazards exist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed between 6 and 10 pm.

ILZ062-063-066>068-071>073-041100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
315 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are likely across southeast Illinois tonight as a
weather system moves east across the area. These storms could be
severe, with hail 1 to 2 inch diameter, damaging winds of 60 to
70 mph and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Isolated thunderstorms are possible on Tuesday and Tuesday
evening, and again Thursday afternoon. More isolated thunderstorms
are possible Saturday afternoon through Sunday. Severe storm risk
is low during this time, though lightning hazards exist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between 8 pm and 1 am tonight.

07

In the hours before

Local storm report, May 3, 6:26 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TORNADO          1 NW MECHANICSBURG      39.82N 89.41W
05/03/2021  UF1              SANGAMON           IL   TRAINED SPOTTER

            CORRECTS PREVIOUS TORNADO REPORT FROM 1 NW
            MECHANICSBURG.

&&

SB
Local storm report, May 3, 6:49 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
649 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     3 S PETERSBURG          39.97N 89.85W
05/03/2021                   MENARD             IL   AMATEUR RADIO

            POWER POLES BLOWN DOWN INTO FIELD.

&&

SB
Local storm report, May 3, 7:35 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
735 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             1 S MACON               39.70N 89.00W
05/03/2021  E1.00 INCH       MACON              IL   PUBLIC

&&

SB
Local storm report, May 3, 7:38 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
738 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             5 WSW ROSAMOND          39.35N 89.25W
05/03/2021  E2.00 INCH       CHRISTIAN          IL   TRAINED SPOTTER

&&

SB
Local storm report, May 3, 8:22 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     3 N DAWSON              39.90N 89.46W
05/03/2021                   SANGAMON           IL   TRAINED SPOTTER

            POWER POLES DOWNED.

&&

SB
Special weather statement, May 3, 9:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
902 PM CDT Mon May 3 2021

ILZ056-062-063-066>068-071-040245-
Clay-Coles-Jasper-Effingham-Clark-Cumberland-Crawford-
902 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLES...NORTHWESTERN
CRAWFORD...NORTHERN JASPER...CLARK...CUMBERLAND...NORTH CENTRAL CLAY
AND EFFINGHAM COUNTIES UNTIL 945 PM CDT...

At 902 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Westfield to near Altamont. Movement was
east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Effingham, Marshall, Newton, Toledo, Casey, Altamont, Teutopolis,
Greenup, Martinsville, Watson, Dieterich, Jewett, Montrose, Wheeler,
Hidalgo, Clarksville, Hazel Dell, Hutton, Woodbury and Mason.

This includes the following highways...
 Interstate 57 between mile markers 148 and 166.
 Interstate 70 between mile markers 79 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, southeastern and east central Illinois.

LAT...LON 3936 8753 3934 8756 3934 8758 3932 8759
      3931 8762 3930 8760 3928 8761 3925 8760
      3888 8840 3902 8881 3905 8880 3947 8793
      3945 8753
TIME...MOT...LOC 0202Z 288DEG 34KT 3944 8794 3907 8871

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:06 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Macon, Moultrie, Shelby54 min
May 3, 7:20 PM CDTTornado WarningILXMoultrie25 min
May 3, 7:33 PM CDTSevere Thunderstorm WarningILXChristian, Shelby42 min
May 3, 7:57 PM CDTSevere Thunderstorm WarningILXClark, Coles, Edgar63 min
May 3, 8:02 PM CDTTornado WarningILXColes28 min
May 3, 8:19 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Moultrie, Shelby41 min
May 3, 8:53 PM CDTFlash Flood WarningILXColes50 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.